Wildfire, Randall County
- When
- August 11, 11:35 AM CST to 4:00 PM CST
- Where
- Randall County forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The Happy West wildfire began around 1135CST about nine miles southeast of Buffalo Lake Texas in Randall County. The wildfire consumed a measured four hundred and forty-three acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Happy West wildfire began around 1135CST about nine miles southeast of Buffalo Lake Texas in Randall County. The wildfire consumed a measured four hundred and forty-three acres. There were no homes or other structures threatened, damaged or destroyed by the wildfire and there were also no reports of any injuries or fatalities. The Canyon Fire Department and the Randall County Fire Department responded to the wildfire which was contained and controlled around 1600CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 11, 11:20 AM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1220 PM CDT Tue Aug 11 2020 .AVIATION...18Z TAFs. VFR conditions expected to be predominant through the period at all sites. Small chance for thunder at each site this afternoon and evening. Tough call on whether or not to include a mention, but latest guidance and yesterday's experience suggest leaning toward including thunder, so have placed VCTS mentions at each site during the three most probable hours. Amendments may be issued this afternoon to adjust these as necessary. Otherwise, expect southeasterly winds this afternoon, veering to southwesterly overnight. Ferguson && .PREV DISCUSSION... /Issued 400 AM CDT Tue Aug 11 2020/ DISCUSSION... For today and tonight, the potential for another round of showers and thunderstorms exists late this afternoon and evening across much of the forecast area before drier weather temporarily returns. The upper level ridge of high pressure will remain centered across southern New Mexico while another minor upper level shortwave trof is progged to track east across the central and southern high plains on the north side of this ridge later this afternoon and evening. Although the capping inversion may be a bit stronger today compared to yesterday, it still appears the threat for at least isolated showers and thunderstorms exists across much of the region late this afternoon and evening, with slight chc pops incorporated into the grids. Similar to yesterday, with marginal shear profiles, a few storms may become strong to severe, with damaging winds and large hail the primary hazards. Inverted-V type atmospheric soundings later this afternoon and evening also support the potential for severe wind gusts. The upper level ridge of high pressure is then forecast to edge closer to the region Wednesday and Thursday with a corresponding increase in heights and low level thickness values along with a strengthening mid level capping inversion. This suggests the return of max temps over 100 degrees for the OK and TX Panhandles Wednesday through Friday, with Heat Advisories possibly becoming warranted for parts of the area during this time period. Medium range models suggest the upper level ridge of high pressure will retrograde to the southwest states Friday night through the end of the extended periods, with some semblance of northwest flow aloft resuming and the corresponding return of the threat for showers and thunderstorms across much of the OK and TX Panhandles. NBM pops for Friday night through Tuesday night are plausible and were utilized in the grids. 02 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 77/15
Hazardous Weather Outlook National Weather Service Amarillo TX 337 AM CDT Tue Aug 11 2020 OKZ001>003-TXZ001>020-317-112100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 337 AM CDT Tue Aug 11 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop across much of the Oklahoma and Texas Panhandles late this afternoon and evening. A few storms may become strong to severe, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High temperatures of 105 to 108 degrees are anticipated across parts of the southwest and south central Texas Panhandle on Wednesday, Thursday, and Friday. Heat Advisories may become necessary for parts of this area during this time period. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles Friday evening through Sunday night. Any storms that develop are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1032 AM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND DMG 1 ENE WHEELER 35.44N 100.26W
08/10/2020 WHEELER TX PUBLIC
HVAC DUCTWORK BLOWN OFF ROOF. PUBLIC REPORT RELAYED BY
BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER AMA2000548
FERGUSONThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909079.